It is currently Sep 23, 2017 11:07 pm


Coming off lamictal on my own

Coming off lamictal on my own

Postby Honeycrisp » Oct 04, 2013 3:15 pm

So I've been on and off a bunch of different psych meds at different times over the past handful of years, and basically didn't notice much of an effect from any of them. I had my cycles, symptoms, and my good and bad times regardless of what meds I was taking. The doctors, etc. would ask "is this medication working?" And I never knew. It made me feel stupid but it also seemed like a stupid question.

I've been doing much better and become much more stable the past couple of years, and haven't been in the whole hospital and crisis cycle for a long time. The only med I've been on for a while now is lamictal, at various doses. I'm pretty sure I've been on lamictal ( in combination with other meds or, more recently, by itself) for 5 or 6 years now. For a long time I didn't think it affected me in either direction (harmful or helpful), but as I've become healthier and more clear- headed and gotten off all the other meds, I'm wondering whether it's causing me some cognitive and memory issues. The highest dose I was on was 400 mg daily and I'm now prescribed 200.

I want to try coming off the lamictal completely because I don't think it's ever done that much for me, the possible cognitive issues, and the fact that I think I have the potential to be completely drug free. I live on my own but am still under outpatient commitment to see a psychiatrist (though hopefully that will be getting lifted quite soon) and receive in - home support services a few times a week. Because of being in this situation, I've kept my lamictal plans to myself. My psychiatrist has been fine with lowering the lamictal every time I've asked (that's how I got from 400 to 200), but I think he, and the people who do support services with me, would balk at the idea of going off completely. They're just so tied to the belief that everyone who has a diagnosis needs to be on meds, "it's just like insulin for diabetes", you need to be on SOMETHING.

So what I've been doing so far is cutting my 100 mg pills in half so that I'm taking 50 mg twice daily. I would try to taper more slowly if I knew a way that I could without letting on to what I'm doing. I've felt fine so far, haven't really noticed any differences, although it's only been a few days. I do have this feeling like I'm doing something wrong, which is causing me some anxiety, but I think that may just come from the secret of it and knowing that those in authority would disapprove, not necessarily that I actually am doing something wrong.

Sorry that it took so long to explain all this! I just needed a place where I could talk openly about it, and I'm wondering if anyone has any similar experiences to share, either about going off meds independently from your doctor, or about lamictal withdrawal in general, and what that's been like. Thank you!
User avatar
Honeycrisp
 
Posts: 18
Joined: Oct 02, 2013 3:46 pm

Re: Coming off lamictal on my own

Postby Ana Pascal » Oct 04, 2013 6:51 pm

I'm on 150 of lamictal and I have no idea if it's doing anything at all.

My doctor did recently take me off of risperdone and he took me off of clonapin and seroquel too, so he's not a pill pusher.

I was concerned when I read that psych drugs make you die 25 years early and he said that I needed to come off the risperdone then, but that the lamictal is pretty harmless.

I'm ok with staying on it for now. If it gets in the way of me losing weight or getting physically healthy, I will ask to come off of it. I am on disability, so I feel like I have to go by doctor's orders. But, I was able to find a good doctor who helped me come off so much.

I haven't noticed cognitive issues with lamictal. Not like I had with Depakote anyways when I couldn't add or follow a simple conversation.


Sorry I have nothing really pertinent to your situation. But I am reading/listening.
"Anarchists have a group? They assemble?" - Ana Pascal in "Stranger Than Fiction"
User avatar
Ana Pascal
 
Posts: 1279
Joined: Mar 17, 2013 3:16 pm

Re: Coming off lamictal on my own

Postby Honeycrisp » Oct 05, 2013 9:07 pm

Thank you for your reply. I find it really helpful to hear about your experience even if it's not directly pertinent!
User avatar
Honeycrisp
 
Posts: 18
Joined: Oct 02, 2013 3:46 pm

Re: Coming off lamictal on my own

Postby ObjectsInMirrors » Oct 08, 2013 11:17 pm

Hi Honeycrisp- The memory issues you are describing is a classic side effect of lamictal. I too had memory issues when I went up to high (for me too high was 300mg) and experienced losing my phone and wallet about 20times a day and not being able to find them in my back pack to the point of thinking friends or waiters had taken them, forgetting if i locked doors or washed my hair in the shower, losing common words, losing my train of thought, being dizzy and confused.

Lamictal is not a time released medication- so it is safe to cut it, grind it up, etc. I suggest tapering slower than from 200 mg to 100mg all at once but see what works for you. You can taper slower by getting a very exact scale, weighing a pill, crushing it with a mortor and pestle, and then doing math to figure out what weight of a pill to take away to be taking the dose you want. An alternative is water titration explained here: http://beyondmeds.com/2008/05/14/water- ... ithdrawal/

Another thing that would make it easier for you is if you can convince your psychiatrist to prescribe you the same dose but in multiple smaller pills. Lamictal tastes really bad so your rationale could be that you are gagging more easily recently and having trouble taking the bigger lamictal pills at once.

Lamictal will probably be the medication I will start tapering soon. I was on 250mg for most of the last 3 years and then went down to 225 in the winter with no problem. I recently tried going down from 225 to 200 for two days and started having the severe dizziness and memory problems again. My psychiatrist is on board with me getting off the lamictal- so I take my whole dose in 25mg pills so I plan to try cutting the 25mg pills into 4 and reducing by 6.25 mg at a time when I start again. (I am extremely sensitive to medication changes). I have found that what works best for me is frequent tiny tapers (a teeny amonut every couple of days) instead of larger taper every week or every few weeks. If you've already reduced your lamictal dose this much though you probably know what speed of tapering you can handle.
good luck!
ObjectsInMirrors
 
Posts: 4400
Joined: Jan 19, 2011 8:28 pm


Return to Reducing and Going Off Medications Safely

Who is online

Users browsing this forum: No registered users and 1 guest